Format

Send to

Choose Destination
See comment in PubMed Commons below
Transpl Infect Dis. 2013 Aug;15(4):E148-51. doi: 10.1111/tid.12098. Epub 2013 May 28.

Human papillomavirus reactivation following treatment of genital graft-versus-host disease.

Author information

1
Epsom and St Helier University Hospitals NHS Trust, London, UK.

Abstract

Vaginal chronic graft-versus-host disease (cGVHD) is a common complication of stem cell transplantation. Human papillomavirus (HPV) disease can reactivate after transplantation, presumably because of immune factors affecting systemic immunity, such as waning antibody titers, impaired T- and B-lymphocyte responses, and the use of immunosuppressive therapies. However, a relationship between the use of local immunosuppressive agents and HPV reactivation and spread has not been previously described, to our knowledge. A 30-year-old woman, 2 years post transplant receiving systemic cyclosporine for cGVHD, was treated with vaginal dilators, topical corticosteroids, and estrogen for vaginal cGVHD. Colposcopy and biopsy for abnormal cytology revealed condylomatous cervicitis. Over the next 4 months, while continuing dilator therapy, linear verrucous lesions developed in the vagina and vulva, and were successfully treated with laser therapy. Use of local immunosuppression and dilators for genital GVHD can enhance spread of HPV infection. Integration of HPV screening and treatment into the care of women with genital cGVHD and development of strategies to manage both conditions simultaneously are warranted.

TRIAL REGISTRATION:

ClinicalTrials.gov NCT00003838.

KEYWORDS:

genital GVHD; graft-versus-host disease; human papillomavirus; immunosuppression; stem cell transplantation

PMID:
23710698
PMCID:
PMC3729716
DOI:
10.1111/tid.12098
[Indexed for MEDLINE]
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Wiley Icon for PubMed Central
    Loading ...
    Support Center